Ask a doctor

I'm Having Difficulty Swallowing Within Minutes After Botox Injections.

I've been receiving botox injections in my forehead area every 4 mths for 11 Yrs without a problem until this year. Within minutes after injections I'm having difficulty swallowing. I don't understand why this would affect my swallowing since the only area I inject is my forehead. Could it be possible I might be experiencing some sort of reaction after many years of use?

Doctor Answers (10)

Difficulty Swallowing after Botox?

+2

Hi Regan.  Although we have never had a patient report the same experience, difficulty swallowing is a potential side effect of using Botox.  

This potential side effect is much more likely if you are having the neck wrinkles (bands) injected or if the product is being used for medicinal rather than cosmetic purposes.  

You should address it with both your GP and your injector before considering moving forward with treatment again. 


Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

See your injector or doctor for assessment

+1
Trouble breathing occurs due to the weakening of associated muscles, although it is more common when treating the neck bands. If you experience this, please stop getting Botox for your safety. This is a dangerous complication. It is difficult to say why you have developed a reaction after so many years, however you should have this checked out. Best of luck.

Jerome Edelstein, MD
Toronto Plastic Surgeon
5.0 out of 5 stars 74 reviews

Botox and difficulty swallowing

+1

This is an extremely rare side effect. You need to bring it up to your physician who should notify Allergan, the company that makes the Botox.  Could it be that some Botox got into a blood vessel and it is causing a distant effect on the swallowing muscles?  Another possibility is that you are reacting to an ingredient in the liquid used to mix the Botox powder in the vial prior to injecting it. you may need to see an allergist after speaking to the doctor who did your botox.  They may need to supply you with some of the liquid diluent for the allergist to test.  There might be some preservatives in the diluent to which you have become sensitized, or even the Botox itself, but again, this is extremely rare.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 32 reviews

You might also like...

Botox and Swallowing trouble

+1

I agree that the two issues are not related. There are many reasons for difficulty with swallowing (dysphagia), but Botox forehead injections is certainly not likely the reason. A simple evaluation by an ENT Specialist may get to the reason for your swallowing difficulties. Good Luck

Charles Virden, MD
Reno Plastic Surgeon
5.0 out of 5 stars 64 reviews

I'm Having Difficulty Swallowing Within Minutes After Botox Injections.

+1

I have injected Botox to soften unwanted lines and wrinkles for over 20 years and this is a strange scenario.  Because swallowing difficulties are related to more serious allergic reactions, IMHO, this needs a complete workup and you should be seen immediately by an allergist to test for possible allergic reactions to any of the components of reconstituted Botox.

If no such reaction is found, then while very rare and difficult to explain (other than the Botox being injeted into a forehead vessel leading to systemic symptoms) the next step would be a workup by a neurologist to test for causes of the swallowing issue, including ruling out Botox as a cause.  There are neuromuscular causes of swallowing disorders that would make you more susceptible to the effects (Botox is ciontraindicated in such cases actually) of Botox injections.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Botox and swallowing difficulties

+1

Botox can be related to swallowing difficulties if injected in the neck close to the larynx or as a systemic side effect from larger amounts of Botox used for muscle spasms.  Injections in the forehead should not cause swallowing difficulties.  If this happens every time after injections, the question is how long does it last?  If it lasts a day or two, it is most likely not due to Botox as the length of action of Botox is 2-3 months.

If you are having swallowing difficulties, you need an immediate evaluation by a primary care physician or ENT.  Breathing difficulties must be seen in the ER as soon as possible.

 

 

 

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Botox in Forehead and Difficulty Swallowing

+1

I can't correlate Botox injections in your forehead with your swallowing difficulty.  There are certainly many types of swallowing issues.  If you are still having problems, please see your primary care provider for a complete evaluation.  I you have difficulty breathing, call 911.  You could be having an allergic reaction to something unrelated to Botox.  

Sheri G. Feldman, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

It isn't the Botox

+1

Hi Regan,

This is probably anxiety more than anything.  Botox would not affect your swallowing muscles within minutes after injection, especially since the injection was in your forehead. 

Mikel Lo, MD
Tucson Oculoplastic Surgeon
4.5 out of 5 stars 9 reviews

Yes absolutely.

+1

I would feel more comfortable that your swallowing difficulty is related to the BOTOX if your told me that the effect developed hours to a day after your treatment.  However, difficulty swallowing is a well describe systemic side effect of BOTOX.  This reaction must be interpreted as a side effect of the treatment.  Why know when this was never a problem before?  There may never be an answer for this question.  I recommend that you get assessed immediately by your primary care physician.  If your symptoms feel life threatening, please call 911 and be taken to an emergency for an immediate assessment.  If your symptoms do not feel that severe, and you can't be seen by for doctor, have someone drive you to an emergency room to be assessed.  A neurologist and possibly a sleep apnea specialist maybe helpful.  Usually people with this systemic effect do OK until lying down to sleep.  Then it can cause a sensation of waking up suddenly.  There are physical recommendations that can be followed to help the situation which can include elevating the head of the bed.  Eventually the symptoms subside as the treatment effect begins to diminish.  You may decide based on this experience to avoid treatment in the future.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 18 reviews

Botox and swallowing

+1

If you were injected in your forehead, this should not affect swallowing. Injections into the platysma (for neck bands) can rarely cause some difficulty swallowing.

Ryan Greene, MD, PhD
Fort Lauderdale Facial Plastic Surgeon
5.0 out of 5 stars 44 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.